Another fatality in the fungal meningitis outbreak linked to tainted steroid injections has been reported, bringing the confirmed death toll to 31 with a total of 424 cases reported across the country.
The outbreak of meningitis has been linked to contaminated, injectable steroids commonly used to treat back and joint pain.
Fungal meningitis affects the brain’s membranous lining and the spinal cord. Early symptoms include:
- Sensitivity to light
- Stiff neck
- Weakness or numbness
- Slurred speech
- Redness or swelling at the spot of injection
Sometimes, it can take over a month for symptoms to appear, which makes the condition so dangerous.
Manufacturer of the tainted injectable, New England Compounding Center, has been shut down and all of their products have been recalled. A congressional hearing regarding the outbreak is scheduled for November 14.
Originally, the U.S. Centers for Disease Control and Prevention said that the risk of developing meningitis was highest within 42 days following the injection; however, new cases continue to trickle in.
Fungal meningitis is not contagious and only those patients who received steroid injections are considered at risk.